I have had white coat syndrome my entire life. I am 35 and it has gotten out of control. I see a therapist and practice getting my BP taken at the doctors office weekly. After a simple office visit I am exhausted with diarrhea, stomach ache, heart rate in the 120's and bp around 140/80. I am so tired of this, and it just keeps getting worse because I think about it all the time.
I am a very health concious person and to top it off work in hospitals and am very aware of what the numbers should be. Typically my bp in normal when I take it at home. Should I just take meds at this point?
It seems to me that your bp isn't that high to start meds but your pulse rate is a little fast, but could be because you're scared. Perhaps a low dose of an anxiety med might help you get through your doc visits. I know I have white coat hypertension too.
I am 23, and I have this as well. This past January I was very sick and was seeing the doctor almost weekly. It soon became apparent that I was getting a high BP reading every time I went in. Since my mother is a nurse, she decided to check my BP at home as well. It was always lower at home then at the doctors.
Last edited by mod-anon; 11-20-2009 at 11:57 PM.
Reason: removed quote
Two doctors have told me there is no need for medication for this. I have the same problem. At the doctor's office it's usually at 140-145/80-90 with a heart rate above 95. At home my BP is under 130/70 and usually in the 123-126 range. I have had every blood test imaginable, chest xray and heart evaluation and all is OK. I'm 27 years old and an active individual. Both doctors were not surprised by the results nor did they seem like it was a rare syndrome. One of them said he has a patient who's BP is regularly 180/110 at the doctor's office but under 135/90 at home. During my colonoscopy in February my BP was at 121/68 the entire time. Sometimes I will have normal BP at the doctor's office but it's rare. I also have very high anxiety.
I take Klonopin usually an hour before a doctor's appointment and it helps calm me down, but you have a common syndrome that affects a lot of Americans. Doctors even now think that people who should not even be on BP medications are because other doctors do not recognize WCH.
My advice: start a regular exercise routine (preferably with free weights), quit smoking if you do (or don't start) and just set it in your mind that you're healthy.
According to some studies, people with white coat hypertension are more likely to develop sustained hypertension than those who don't have it. This doesn't mean you need meds now, but just maintain- or improve if possible- your healthy lifestyle, and monitor your BP.
My doc believes white coat hypertension is not benign. Her rationale is if your BP goes up at the doc's, then it probably goes up at other stressful times, and since we cannot control every stressor in life, you are walking around with high BP more than you realize. But, I've spoken with other docs who do not worry about high BP in the office if home readings are ok.
I hear ya, the same thing happens to me. I have normal readings at home and then I go to the Dr. and my systolic shoots through the roof!!!
I have three different blood pressure monitors at home and when I get a wacky number, I try all three to see if it's a correct reading and usually it is.
My Dr. always wants to increase my meds no matter what I tell her about my home readings, it's just rediculous!!!
I would take 100/60 not too low!! I have had mine drop to 90/50's and my doctor says as long as you don't have any symptoms with low numbers it okay, but here take some more meds!!! Just crazy isn't it????
Last edited by mod-anon; 12-10-2009 at 11:59 PM.
Reason: removed quote
Hey Missy, I think it is all in the attitude and when I go to Dr ( and have not been all my life) I freak out. That is why the "chill pill" helped, I think. I am not due to go now until March so I will see if the "doping down with valium" will help again. Also as I am going to be flying a lot ( Europe, Canada, LA, Vegas, Bahamas and back) in the next few weeks ( and I hate flying) I will do the same: I drug myself for the flights.